Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 649, NWS Norman, OK

July 13, 2003Greer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 13, 2003, 1:23 AM CDT for Greer County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 1:23 AM CDT (06:23 UTC)
Expired
Jul 13, 2003, 2:15 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Greer County, OK

The radar

The Altus AFB radar (KFDR), 99 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
3484 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 130623
SVROKC
OKC055-130715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
123 AM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 215 AM CDT

* AT 123 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  BECKHAM COUNTY...MOVING SOUTH AT 20 MPH.

HAIL UP TO 1.25 INCHES AND WINDS TO 60 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3512 9956 3511 9975 3495 9988 3493 9963

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:20 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 9:20 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
920 PM CDT SAT JUL 12 2003

POPS WILL BE REMOVED FROM SOUTH CENTRAL AND SOUTHEAST COUNTIES FOR
THE NIGHT AND TRIMMED BACK IN PARTS OF CENTRAL OKLAHOMA. WITH NO
ON-GOING SHOWERS OR STORMS, HOPES FOR ANYTHING BEFORE MIDNIGHT
ARE BLEAK. AFTER MIDNIGHT THE LOW LEVEL JET IS EXPECTED TO SET UP
FROM THE CENTRAL TX PANHANDLE INTO NORTHERN OK/SOUTHERN KS. THIS MAY
BE COINCIDENT WITH THE MAIN PART OF A MODEST MID-LEVEL WAVE MOVING
SOUTHEAST OUT OF NORTHWEST KS THIS EVENING. WITH A NEARLY STATIONARY
SURFACE BOUNDARY FROM EL RENO TO STILLWATER, NORTH CENTRAL OK
APPEARS TO BE THE BEST PLACE FOR RAIN TONIGHT. EVEN SO, POPS WILL
REMAIN IN THE CHANCE CATEGORY.

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 12, 12:00 PM CDT, 13 hours 23 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND NORTHERN AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM ERICK... TO
WEATHERFORD... TO EL RENO... TO SULPHUR AND WILLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON INTO THE OVERNIGHT HOURS.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP
ALONG A SURFACE COLD FRONT...WHICH IS EXPECTED TO BE LOCATED
NEAR THE I-40 CORRIDOR LATE THIS AFTERNOON.  STRONG HEATING
WILL RESULT IN A MODERATE INSTABILITY...THEREFORE IF STORMS CAN
DEVELOP A FEW MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE
MAIN THREATS.  AN OUTFLOW BOUNDARY ASSOCIATED WITH THUNDERSTORMS
ACROSS EASTERN OKLAHOMA MAY ALSO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT ACROSS SOUTHEASTERN SECTIONS THIS AFTERNOON.
THE BEST COMBINATION OF INSTABILITY AND DEEP LAYER WIND SHEAR BY
LATE THIS AFTERNOON IS EXPECTED TO EXIST ALONG AND NORTH OF THE
SURFACE FRONT.  GIVEN THE DEGREE OF INSTABILITY AND SUFFICIENT
SHEAR... THE DEVELOPMENT OF A FEW SUPERCELLS IS POSSIBLE... AND AN
ENHANCED THREAT OF VERY LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY
ANY SUCH STORMS THAT ARE ABLE TO FORM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND NORTH
TEXAS ON SUNDAY AS REMNANTS OF THE WEAKENING FRONTAL BOUNDARY AND
RESIDUAL THUNDERSTORM OUTFLOW BOUNDARIES REMAIN ACROSS THE AREA.
CONTINUED NORTHWESTERLY FLOW ALOFT MAY ALSO ALLOW ADDITIONAL STORMS
THAT DEVELOP ON THE HIGH PLAINS SUNDAY AFTERNOON TO MOVE SOUTHEAST
INTO THE SOUTHERN PLAINS. A FEW OF THESE STORMS MAY REACH SEVERE
LEVELS. HOWEVER... THE PROBABILITY OF ORGANIZED SEVERE WEATHER ON
SUNDAY APPEARS LOW AT THIS TIME.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY JULY 13TH.

In the hours before

Special weather statement, Jul 12, 11:20 PM CDT, 2 hours 3 minutes before
OKZ022-035-130430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CDT SAT JUL 12 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND WASHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF ROCKY AT 1120 PM
CDT...MOVING SOUTH AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jul 12, 11:57 PM CDT, 1 hour 26 minutes before
OKZ023-130515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1157 PM CDT SAT JUL 12 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF EAKLY AT 1157
PM CDT...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Jul 13, 12:15 AM CDT, 1 hour 8 minutes before
OKZ014-021-130530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1215 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF ELK CITY AT
1215 AM CDT...MOVING SOUTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Jul 13, 12:57 AM CDT, 26 minutes before
OKZ023-130615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1257 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF HINTON AT 1257
AM CDT...MOVING SOUTH AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Jul 13, 1:12 AM CDT, 11 minutes before
OKZ017-130630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
112 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF CANTON AT 112 AM
CDT...MOVING SOUTH AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Jul 13, 1:13 AM CDT, 10 minutes before
OKZ034-130630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
113 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER BECKHAM COUNTY AT 113 AM
CDT...MOVING SOUTH AT 20 MPH.

PEOPLE IN GREER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:22 AM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills38 min
Jul 13, 12:53 AM CDTSevere Thunderstorm WarningOUNBeckham37 min
Jul 13, 1:28 AM CDTSevere Thunderstorm WarningOUNBeckham32 min
Jul 13, 1:58 AM CDTSevere Thunderstorm WarningOUNBlaine47 min
Jul 13, 2:00 AM CDTSevere Thunderstorm WarningOUNCaddo45 min
Jul 13, 2:19 AM CDTSevere Thunderstorm WarningOUNMajor41 min
Jul 13, 2:43 AM CDTSevere Thunderstorm WarningOUNCaddo47 min
Jul 13, 2:49 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods41 min
Jul 13, 2:51 AM CDTSevere Thunderstorm WarningOUNCuster39 min
Jul 13, 3:13 AM CDTSevere Thunderstorm WarningOUNBlaine47 min
Jul 13, 3:18 AM CDTSevere Thunderstorm WarningOUNKiowa42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.